During the period early October 1992 to the end of June 1994, I was in psychotherapy with a psychiatry resident, Suzanne M. Pitts, MD, at the George Washington University Medical Center (GW) in Washington, DC. In late August 1993, Dr. Pitts suggested to me that we have a conference call with my sister. Dr. Pitts and I would speak to my sister in New Jersey via speaker phone in Dr. Pitts' office. Dr. Pitts drew up three pages of handwritten notes giving me a heads up as to what she would discuss with my sister. Dr. Pitts was primarily interested in prescribing me the antipsychotic medication, Haldol.
Call me paranoid, but if you read the final paragraph of Dr. Pitts' notes, I think Dr. Pitts reveals the real thing that was bugging her. She was concerned about my writing a letter of complaint about my therapy to the head of the GW Medical Faculty Associates. They always say you're crazy when you complain. It happens to me time and time again: "What do we do with his complaint?" "We'll just certify him insane and nobody will believe him."
What follows is a transcript of Dr. Pitts' handwritten notes:
Original (before editing) of intended phone call with sister, Mr. Freedman and myself SMP 8/26/93. Copy to file. SMP
We are talking on a speaker phone. This is a very structured conversation. I will be reading specific questions to you that I have provided to Mr. Freedman in advance. He has had the opportunity of denying questions. Some information and/or questions I wished to ask may have been edited out by him. Mr. Freedman has agreed to the conversation as reviewed by him and has made this call himself. He is the only other person present in this room.
I cannot provide any information to you about Mr. Freedman's treatment. I cannot answer questions in any way that would reveal information about him that was told to me in confidence. I can therefore only affirm or deny questions about my own actions, but cannot provide supporting information or my rationale, as this would violate the trust he has placed in me during therapy.
Are you aware of Mr. Freedman's past suicide attempt? Were there others?
Current suicidal thinking seems to be related to financial support. He states he will kill himself if he runs out of money. In this case he states October 93.
Has Mr. Freedman had emotional difficulties in the past? When was the first time you noticed a problem? Could you please describe that for me?
Are there other relatives with (any kind) of emotional difficulties? Who are they and what were the problems? Any relative who maybe drank too much? Who? Any relative who used drugs? How about Mr. Freedman; has he had any problems with drinking too much or using drugs? Could you explain in detail why you believe this was a problem and during what time period? Is this ongoing now?
Are you aware I have recommended medication for Mr. Freedman? What have you heard in regard to this? Are you aware he decided to stop taking his Lithium after about 4-6 weeks despite my recommending that he continue it. I continue to recommend a neuroleptic for Mr. Freedman, but he continues to refuse this. I would still prefer he begin Haldol at a low dose. We would then increase the dose over a few weeks time.
If after 4 weeks at a therapeutic blood level (total estimated time of 6-10 weeks) there is no improvement, it would be useful to try a different class of neuroleptic. If it is okay with Mr. Freedman, I would like to review with both of you right now the risks and benefits of neuroleptics. Not only because this is important for both of you to know, but also so that you may have a better understanding of reasons why Mr. Freedman may prefer to not take the medication -- despite my recommending he do so.
Here would provide information if both Mr. Freedman and his sister agree to this.
Are you aware of Mr. Freedman's current activities of sending requests for investigation into his treatment to a variety of places. These places include: American Psychological Association, DC Board of Medicine, Mr. Arthur Isaac (Executive Director of GWU Medical Faculty Associates).